Having been on four flight segments on Friday and Saturday, my poor ears have been in sad shape, congested and achy. In an attempt to take care of them, I took two diphenhydramine citrate (Benadryl) tablets. In addition to hopefully drying out my ears, I knew that these would make me sleep and that I would have crazy dreams.
Sure enough, when I awoke this morning, I remembered a dream that I’d had. This dream was based in reality.
I recently heard a story on NPR talking about the idea of robotic coal miners (I can’t find the current link, but here’s a related story). “Hmmm,” I had thought. “This is a good idea.” Except for the part about the human coal miners who would be out of jobs with no employment opportunities.
But I digress. Or do I?
So anyway, I woke up this morning remembering my dream. In it there were these robotic coal miners. They were doing a good job.
All of a sudden the robots weren’t harvesting the coal any more. Not only that, they were digging their way upward, upward toward the surface of the earth.
It wasn’t really the fault of the robots. Some evil human hackers had hacked into the robot computer brain. “What was their motivation?” you ask. Well, the answer to that question is: because they could.
So up, up, up the robots tunneled. But their goal wasn’t the surface of the earth–not sunshine and fresh air and light like human miners would be longing for. No! The robot coal miners were going toward the old nuclear missle silos above the mines (and slightly to the west). The evil human hackers wanted to set them off!
Because they could.
There was no “happy ending” to this dream. I didn’t actually dream the impending end of the world, but it was going to end. Not only were the coal miner robot programmers unable to take back their machines; they didn’t have any sort of on-off switch. Once the robots had been taken over, it was a done deal.
What a sad scenario to wake up with!
So the morals of the story are two: (1) build on-off switches into everything; and (2) expect crazy dreams when taking Benadryl.
– THE END –
or is it?